FDA Revises Warning for Etravirine

Roxanne Nelson

Disclosures

August 27, 2009

August 27, 2009 — In cooperation with the US Food and Drug Administration (FDA), Tibotec Therapeutics has notified healthcare professionals today of revisions to the “Warning and Precautions” section of the prescribing information for the HIV drug etravirine (Intelence).

The existing warning and precaution regarding severe skin reactions has been strengthened to reflect postmarketing reports of severe, potentially life-threatening, and fatal skin reactions. These include Stevens-Johnson syndrome, toxic epidermal necrolysis, and erythema multiforme, as well as hypersensitivity reactions characterized by rash, constitutional findings, and sometimes organ dysfunction, including hepatic failure.

Labeling in the United States and other countries already contained the warning, explained Hans Vanavermaete, director of communications and public affairs at Tibotec. "We wanted to strengthen the wording to make sure that appropriate action would be taken in the event of a severe skin reaction," he told Medscape.

Tibotec decided to revise the warnings on the basis of 2 postmarketing reports of severe reactions. "One was a fatality due to toxic epidermal necrolysis, and the other was a severe hypersensitivity reaction," said Mr. Vanavermaete. "We spoke with the FDA and decided that we needed to strengthen the warning and to emphasize that [etravirine] needs to be discontinued if a reaction occurs."

In addition, etravirine prescribing information will now include a warning that the agent should be discontinued immediately if signs or symptoms of severe skin reactions or hypersensitivity reactions develop. These include but are not limited to severe rash or rash accompanied by fever, general malaise, fatigue, muscle or joint aches, blisters, oral lesions, conjunctivitis, facial edema, hepatitis, or eosinophilia.

Healthcare professionals should monitor the patient’s clinical status, including liver transaminases. The updated warning also reiterates that any delay in discontinuing treatment with etravirine after the onset of a rash could result in a life-threatening reaction.

The “Highlights of Prescribing Information," "Adverse Reactions," and "Patient Counseling” sections of the package insert have also been updated to reflect this new information.

Etravirine, in combination with other antiretroviral agents, is indicated for the treatment of HIV-1 infection in antiretroviral treatment–experienced adult patients who have evidence of viral replication and HIV-1 strains resistant to a nonnucleoside reverse transcriptase inhibitor and other antiretroviral agents.

More information is available on the FDA's MedWatch Web site.

Any adverse events associated with etravirine should be communicated to the FDA's MedWatch reporting program by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.accessdata.fda.go v/scripts/medwatch, or by mail to 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....